Weighted Poincaré Inequalities for Hörmander Vector Fields and local regularity for a class of degenerate elliptic equations



In this note we state weighted Poincaré inequalities associated with a family of vector fields satisfying Hörmander rank condition. Then, applications are given to relative isoperimetric inequalities and to local regularity (Harnack’s inequality) for a class of degenerate elliptic equations with measurable coefficients.

Key words

Hörmander vector fields Poincaré inequality relative isoperimetric inequality Harnack’s inequality 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BM1]
    M. Biroli and U. Mosco, “Sobolev and isoperimetric inequalities for Dirichlet forms on homogeneous spaces,” Atti Accad. Naz. Lincei CI. Sci. Fis.-Mat. Natur., to appear.Google Scholar
  2. [BM2]
    M. Biroli and U. Mosco, Proceedings of the Conference “Potential theory and partial differential operators with nonnegative characteristic form,” Parma, February 1994, Kluwer, Amsterdam, to appear.Google Scholar
  3. [Bo]
    B. Bojarski, “Remarks on Sobolev imbedding inequalities,” Lecture Notes in Math. 1351 (1989), 52–68, Springer-Verlag.Google Scholar
  4. [Bu]
    H. Busemann, “The Geometry of Geodesies,” Academic Press, New York, 1955.Google Scholar
  5. [Ca]
    A.P. Calderón, “Inequalities for the maximal function relative to a metric,” Studio Math. 57 (1976), 297–306.zbMATHGoogle Scholar
  6. [CGL]
    G. Citti, N. Garofalo and E. Lanconelli, “Harnack’s inequality for a sum of squares of vector fields plus a potential” Amer. J. Math. 115 (1993), 639–734.MathSciNetCrossRefGoogle Scholar
  7. [Ch]
    S.-K. Chua, “Weighted Sobolev’s inequality on domains satisfying the Boman chain condition,” Proc. Amer. Math. Soc., to appear.Google Scholar
  8. [CW]
    S. Chanillo and R.L. Wheeden, “Weighted Poincaré and Sobolev inequalities and estimates for the Peano maximal function,” Amer. J. Math. 107 (1985), 1191–1226.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [F]
    B. Franchi, “Weighted Sobolev-Poincaré inequalities and pointwise estimates for a class of degenerate elliptic operators,” Trans. Amer. Math. Soc. 327 (1991), 125–158.MathSciNetzbMATHGoogle Scholar
  10. [Fe]
    H. Federer, “Geometric Measure Theory,” Springer, 1969.zbMATHGoogle Scholar
  11. [FGaW1]
    B. Franchi, S. Gallot and R.L. Wheeden, “Inégalités isoperimétriques pour des métriques dégénérées,” C.R. Acad. Sci. Paris, Sér. I, Math. 317 (1993), 651–654.MathSciNetzbMATHGoogle Scholar
  12. [FGaW2]
    B. Franchi, S. Gallot and R. L. Wheeden, “Sobolev and isoperimetric inequalities for degenerate metrics,” Math. Ann., to appear.Google Scholar
  13. [FGuWl]
    B. Franchi, C.E. Gutierrez and R.L. Wheeden, “Weighted Sobolev-Poincaré inequalities for Grushin type operators,” Comm. P.D.E., 19 (1994), 523–604.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [FGuW2]
    B. Franchi, C. E. Gutierrez and R. L. Wheeden, “Two-weight Sobolev-Poincaré inequalities and Harnack inequality for a class of degenerate elliptic operators,” Atti Accad. Naz. Lincei CI Sci. Mat. Fis. Nat. 5 (9) (1994), 167–175.MathSciNetzbMATHGoogle Scholar
  15. [FL]
    B. Franchi and E. Lanconelli, “Hölder regularity for a class of linear non uniformly elliptic operators with measurable coefficients,” Ann. Scuola Norm. Sup. Pisa (IV) 10 (1983), 523–541.MathSciNetzbMATHGoogle Scholar
  16. [FLW]
    B. Franchi, G. Lu and R.L. Wheeden, “Representation formulas and weighted Poincaré inequalities for Hörmander vector fields,” preprint (1994).Google Scholar
  17. [FP]
    C. Fefferman and D.H. Phong, “Subelliptic eigenvalue estimates,” Conference on Harmonic Analysis, Chicago, 1980, W. Beckner et al. ed., Wadsworth (1981), 590–606.Google Scholar
  18. [FS]
    B. Franchi and R. Serapioni, “Pointwise estimates for a class of strongly degenerate elliptic operators,” Ann. Scuola Norm. Sup. Pisa (IV) 14 (1987), 527–568.MathSciNetzbMATHGoogle Scholar
  19. [G]
    M. Gromov, “Structures Métriques pour les Variétés Riemanniennes (rédigé par J. Lafontaine et. P. Pansu),” CEDIC Ed., Paris, 1981.zbMATHGoogle Scholar
  20. [GGK]
    I. Genebashvili, A. Gogatishvili and V. Kokilashvili, “Criteria of general weak type inequalities for integral transforms with positive kernels,” Proc. Georgian Acad. Sci. Math. 1 (1993), 11–34.MathSciNetzbMATHGoogle Scholar
  21. [H]
    L. Hörmander, “Hypoelliptic second order differential equations,” Acta Math. 119 (1967), 147–171.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [IN]
    T. Iwaniec and C.A. Nolder, “Hardy-Littlewood inequality for quasiregular mappings in certain domains in R n,” Ann. Acad. Sci. Fenn. Series A.I. Math. 10 (1985), 267–282.MathSciNetzbMATHGoogle Scholar
  23. [J]
    D. Jerison, “The Poincaré inequality for vector fields satisfying Hörmander’s condition,” Duke Math. J. 53 (1986), 503–523.MathSciNetzbMATHCrossRefGoogle Scholar
  24. [L1]
    G. Lu, “Weighted Poincaré and Sobolev inequalities for vector fields satisfying Hörmander’s condition and applications,” Revista Mat. Iberoamericana 8 (1992), 367–439.zbMATHCrossRefGoogle Scholar
  25. [L2]
    G. Lu, “The sharp Poincaré inequality for free vector fields: An endpoint result,” Preprint 1992, Revista Mat. Iberoamericana 10 (2), 1994, to appear.Google Scholar
  26. [L3]
    G. Lu, “Embedding theorems on Campanato-Morrey spaces for vector fields of Hörmander type and applications to subelliptic PDE,” Preprint 1993.Google Scholar
  27. [L4]
    G. Lu, “Embedding theorems into the Orlicz and Lipschitz spaces and applications to quasilinear subelliptic differential equations,” Preprint, February, 1994.Google Scholar
  28. [L5]
    G. Lu, “A note on Poincaré type inequality for solutions to subelliptic equations,” Preprint, March, 1994.Google Scholar
  29. [MS-Cos]
    P. Maheux and L. Saloff-Coste, “Analyse sur les boules d’un opérateur sous-elliptique,” preprint (1994).Google Scholar
  30. [NSW]
    A. Nagel, E. M. Stein and S. Wainger, “Balls and metrics defined by vector fields I: basic properties,” Acta Math. 155 (1985), 103–147.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [RS]
    L.P. Rothschild and E.M. Stein, “Hypoelliptic differential operators and nilpotent groups,” Acta Math. 137 (1976), 247–320.MathSciNetCrossRefGoogle Scholar
  32. [S-Cal]
    A. Sánchez-Calle, “Fundamental solutions and geometry of the sums of squares of vector fields,” Invent. Math. 78 (1984), 143–160.MathSciNetzbMATHCrossRefGoogle Scholar
  33. [S-C]
    F. Serra Cassano, “On the local boundedness of certain solutions for a class of degenerate elliptic equations”, preprint (1994).Google Scholar
  34. [S-Cos]
    L. Saloff-Coste, “A note on Poincaré, Sobolev and Harnack inequalities,” Internat. Math. Research Notices (Duke Math. J.) 65 (2) (1992), 27–38.MathSciNetCrossRefGoogle Scholar
  35. [SW]
    E.T. Sawyer and R.L. Wheeden, “Weighted inequalities for fractional integrals on Euclidean and homogeneous spaces,” Amer. J. Math. 114 (1992), 813–874.MathSciNetzbMATHCrossRefGoogle Scholar
  36. [X]
    C.-J. Xu, “Regularity for quasilinear second-order subelliptic equations”, Comm. Pure Appl. Math., 45 (1992), 77–96.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 1995

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità di BolognaBolognaItaly
  2. 2.Department of MathematicsWright State UniversityDaytonUSA
  3. 3.Department of MathematicsRutgers UniversityNew BrunswickUSA

Personalised recommendations